Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Extensions and extremality of recursively generated weighted shifts


Authors: Raúl E. Curto, Il Bong Jung and Woo Young Lee
Journal: Proc. Amer. Math. Soc. 130 (2002), 565-576
MSC (1991): Primary 47B20, 47B37; Secondary 47-04, 47A57, 15A57
DOI: https://doi.org/10.1090/S0002-9939-01-06079-8
Published electronically: June 22, 2001
MathSciNet review: 1862138
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given an $n$-step extension $\alpha :x_{n},\cdots ,x_{1},(\alpha _{0},\cdots ,\alpha _{k})^{\wedge }$ of a recursively generated weight sequence $(0<\alpha _{0}<\cdots <\alpha _{k})$, and if $W_{\alpha }$ denotes the associated unilateral weighted shift, we prove that

\begin{displaymath}W_{\alpha }\text{ is subnormal } \Longleftrightarrow \ \begin... ...text{ is $([\frac{k+1}{2}]+2)$ -hyponormal} & (n>1).\end{cases}\end{displaymath}

In particular, the subnormality of an extension of a recursively generated weighted shift is independent of its length if the length is bigger than 1. As a consequence we see that if $\alpha (x)$ is a canonical rank-one perturbation of the recursive weight sequence $\alpha $, then subnormality and $k$-hyponormality for $W_{\alpha (x)}$ eventually coincide. We then examine a converse--an ``extremality" problem: Let $\alpha (x)$ be a canonical rank-one perturbation of a weight sequence $\alpha $ and assume that $(k+1)$-hyponormality and $k$-hyponormality for $W_{\alpha (x)}$ coincide. We show that $\alpha (x)$ is recursively generated, i.e., $W_{\alpha (x)}$is recursive subnormal.


References [Enhancements On Off] (What's this?)

  • [At] A. Athavale, On joint hyponormality of operators, Proc. Amer. Math. Soc. 103 (1988), 417-423. MR 89f:47033
  • [Br] J. Bram, Subnormal operators, Duke Math. J. 22 (1955), 75-94. MR 16:835a
  • [Con] J.B. Conway, Subnormal Operators, Research Notes in Mathematics, vol. 51, Pitman Publ. Co., London, 1981. MR 83i:47030
  • [Cu1] R.E. Curto, Quadratically hyponormal weighted shifts, Int. Eq. Op. Th. 13 (1990), 49-66. MR 90k:47061
  • [Cu2] -, Joint hyponormality:A bridge between hyponormality and subnormality, Operator Theory: Operator Algebras and Applications (Durham, NH, 1988) (W.B. Arveson and R.G. Douglas, eds.), Proc. Sympos. Pure Math., vol. 51, part II, American Mathematical Society, Providence, (1990), Part 11, 69-91. MR 91k:47049
  • [CF1] R.E. Curto and L.A. Fialkow, Recursiveness, positivity, and truncated moment problems, Houston J. Math. 17 (1991), 603-635. MR 93a:47016
  • [CF2] -, Recursively generated weighted shifts and the subnormal completion problem, Int. Eq. Op. Th. 17 (1993), 202-246. MR 94h:47050
  • [CF3] -, Recursively generated weighted shifts and the subnormal completion problem, II, Int. Eq. Op. Th. 18 (1994), 369-426. MR 94m:47044
  • [CL1] R.E. Curto and W.Y. Lee, Joint hyponormality of Toeplitz pairs, Memoirs Amer. Math. Soc. 150, no. 712 (2001), x+65 pages.
  • [CL2] -, Flatness, perturbations and completions of weighted shifts, preprint 1999.
  • [CMX] R.E. Curto, P.S. Muhly and J. Xia, Hyponormal pairs of commuting operators, Contributions to Operator Theory and Its Applications (Mesa, AZ, 1987) (I. Gohberg, J.W. Helton and L. Rodman, eds.), Operator Theory: Advances and Applications, vol. 35, Birkhäuser, Basel-Boston, (1988), 1-22. MR 90m:47037
  • [Hal] P.R. Halmos, A Hilbert Space Problem Book, 2nd ed., Springer, New York, 1982. MR 84e:47001
  • [McCP] S. McCullough and V. Paulsen, A note on joint hyponormality, Proc. Amer. Math. Soc. 107 (1989), 187-195. MR 90a:47062
  • [Shi] A. Shields, Weighted shift operators and analytic function theory, Math. Surveys 13 (1974), 49-128. MR 50:14341
  • [Sta] J. Stampfli, Which weighted shifts are subnormal, Pacific J. Math. 17 (1966), 367-379. MR 33:1740

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47B20, 47B37, 47-04, 47A57, 15A57

Retrieve articles in all journals with MSC (1991): 47B20, 47B37, 47-04, 47A57, 15A57


Additional Information

Raúl E. Curto
Affiliation: Department of Mathematics, University of Iowa, Iowa City, Iowa 52242
Email: curto@math.uiowa.edu

Il Bong Jung
Affiliation: Department of Mathematics, Kyungpook National University, Taegu 702–701, Korea
Email: ibjung@bh.kyungpook.ac.kr

Woo Young Lee
Affiliation: Department of Mathematics, Sungkyunkwan University, Suwon 440-746, Korea
Email: wylee@yurim.skku.ac.kr

DOI: https://doi.org/10.1090/S0002-9939-01-06079-8
Keywords: Extensions of weighted shifts, recursively generated shifts, $k$-hyponormality
Received by editor(s): July 14, 2000
Published electronically: June 22, 2001
Additional Notes: The work of the first-named author was partially supported by NSF research grants DMS-9401455 and DMS-9800931.
The work of the second-named author was partially supported by KOSEF, research grant 2000-1-10100-002-3
The work of the third-named author was partially supported by the Brain Korea 21 Project.
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society